Florida, 2001

Damaging Wind in Florida, July 17, 2001

July 17, 2001 · NWS MFL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 17, 12:40 PM EST, 57 minutes earlier.

Area forecast discussion, Jul 17, 12:40 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
140 PM EDT TUE JUL 17 2001

THE SURFACE RIDGE IN THE ATLANTIC HAS BUILD BACK IN A LITTLE FASTER
THAN EXPECTED.  WE SHOULD STILL BE IN THE RIDGE LINE THROUGH
THURSDAY AND THIS WILL FAVOR THE INTERIOR WITH THE HIGHEST
PROBABILITIES.  SEA BREEZES SHOULD DEVELOP ON BOTH COASTS AND THE
MAXIMUM TEMPERATURES SHOULD NOT BE AS HIGH AS A RESULT.  THE SURFACE
TROUGH IS ALREADY WELL NORTH OF OUR AREA AND SHOULD HAVE NO IMPACT.

IN THE MARINE WITH RIDGE SHOULD KEEP BOATING CONDITIONS VERY
FAVORABLE WITH THE ATLANTIC WINDS BECOMING MORE EASTERLY WITH TIME.
SPEEDS SHOULD STAY ON THE LOW SIDE UNTIL THE EXTENDED PERIOD.

IN THE EXTENDED THE AVIATION MODEL TRIES TO CUTOFF ANOTHER UPPER LOW
OFF THE EAST COAST OF THE U.S.  THIS REPRESENTS A CHANGE WITH THE
ATMOSPHERE GENERALLY SHIFTING EVERYTHING FURTHER NORTH.  THIS
ACCOUNTS FOR THE WEAKENING OF THE SURFACE RIDGE ON FRIDAY THEN A
RETURN OF THE ATLANTIC RIDGE ON THE WEEKEND.  THIS TIME THE ATLANTIC
RIDGE AS INDICATED IN THE MRF WILL BECOME WELL ESTABLISHED OVER
NORTHERN FLORIDA.  SO THE EAST COAST WILL GO INTO NIGHT AND MORNING
AND THE WEST INTO AFTERNOON AND EVENING.  HOWEVER WE WILL ALSO FEEL
THE IMPACT OF TROPICAL WAVES AND THE MRF ACTUALLY TRIES TO SHOW NEXT
TUESDAY AS A DRY DAY.  THIS TIMING WILL BECOME BETTER BY THE END OF
THE WEEK.

PBI TB 075/091 076/090 076 2524
FLL BB 077/089 078/089 078 2414
MIA BB 078/091 078/090 078 1414
APF BT 073/090 073/089 074 2425

.MIA...NONE.

In the hours before

Special weather statement, Jul 17, 10:00 AM EST, 3 hours 37 minutes before
FLZ068-072>074-172300-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1100 AM EDT TUE JUL 17 2001

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED
ACROSS THE SOUTH FLORIDA AREA THIS AFTERNOON. THE MOST NUMEROUS
ACTIVITY IS EXPECTED TO DEVELOP OVER THE INTERIOR AND WESTERN
SECTIONS DURING THE LATE AFTERNOON. THE MAIN HAZARD WILL BE FROM
FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING STRIKES. IN ADDITION
WIND GUSTS OF 30 TO 35 MPH AND LOCALLY HEAVY RAIN CAN BE EXPECTED
WITH SOME OF THE THUNDERSTORMS. LOCALIZED FLOODING WILL BE POSSIBLE
EXPECIALLY IN URBAN AND LOW LYING AREAS.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

The radar

The Miami radar (KAMX), 52 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broward

When
July 17, 1:37 PM EST
Where
Broward County, Hollywood
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
26.017, -80.150

Trees and power lines were blown down at 71 Street and Buchanan.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257988.